Nebraska, 2011

Flooding in Nebraska, September 1 to 30, 2011

September 1 to 30, 2011 · NWS OAX · 9 events in 9 counties and zones

A record rain event in May in eastern Montana combined with high water from other storms in April and May, plus snow melt from a much above normal snow pack, to bring record high water to the Missouri River chain of reservoirs by late Spring. 0 million acre feet of runoff above Sioux City during June and July respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A record rain event in May in eastern Montana combined with high water from other storms in April and May, plus snow melt from a much above normal snow pack, to bring record high water to the Missouri River chain of reservoirs by late Spring. Then residual snow melt and additional rains caused record 13.8 million and 10.0 million acre feet of runoff above Sioux City during June and July respectively. All of this helped contribute and sustain record releases from the Missouri River Reservoirs from mid June into early August. Releases from Gavins Point Dam, which is the last in the chain, reached around 160,000 cfs by the middle of June and remained that high into early August before dropping to around 90,000 cfs by the end of that month. The releases were then held steady for several weeks in early September to help avoid sloughing of water-logged levees. So although flooding continued into September at many points along the river, it moderated greatly. Flooding in Nebraska in 2011, most of it along the Missouri River, inundated around 284,000 acres and damaged 1,164 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 2:03 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 2:03 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT WED AUG 31 2011

.DISCUSSION...
WARM TEMPERATURES THURSDAY...THEN CHANCES FOR PRECIPITATION THURSDAY
NIGHT THROUGH SATURDAY...FOLLOWED BY COOLER AND DRY WEATHER INTO
NEXT WEEK...ARE THE PRIMARY FORECAST CONCERNS.

UPPER AIR CHARTS THIS MORNING SHOWED SPRAWLING UPPER RIDGE ACROSS
THE SOUTHEAST HALF OF THE COUNTRY WITH TROUGH WORKING EAST INTO THE
CENTRAL AND NORTHERN ROCKIES. THAT TROUGH WILL TRANSLATE EAST
THROUGH THE NORTHERN PLAINS THROUGH FRIDAY...THEN SETTLE OVER THE
GREAT LAKES AND EASTERN U.S. BY LATE IN THE WEEKEND. ATTENDANT COLD
FRONT WILL PUSH INTO AND THROUGH THE CWA ON FRIDAY...WITH VERY WARM
TEMPERATURES AHEAD...COOLER TEMPS BEHIND...AND A CHANCE FOR
PRECIPITATION WITH FRONT.

SOUTHEAST WINDS THIS AFTERNOON WERE HOLDING DEW POINTS IN THE LOWER
TO MIDDLE 70S ACROSS MOST OF THE CWA...WITH TEMPERATURES IN THE MID
TO UPPER 80S. WITH APPROACH OF UPPER TROUGH AND COLD FRONT ON
THURSDAY...WINDS WILL BECOME SOUTH AND SOUTHWEST BY AFTERNOON.
SURFACE DEW POINTS ARE ACTUALLY QUITE A BIT LOWER AND TEMPERATURES
QUITE A BIT HIGHER IN KANSAS...WITH THAT AIR BEING ADVECTED NORTH ON
THURSDAY. THIS COMBINED WITH WARMING-FAVORABLE SOUTHWEST WINDS
COMPONENT...EXPECT TEMPERATURES TO REALLY SURGE THURSDAY AFTERNOON.
HAVE LEANED MORE TOWARD MET MOS NUMBERS WITH MID 90S COMMON ACROSS
THE CWA. SOME AREAS IN THE SOUTHWEST CWA NEAR LINCOLN AND SOUTHWEST
COULD HIT 100.

FRONT SHOULD BE ENTERING THE NORTHWEST CWA NEAR MIDNIGHT THURSDAY
NIGHT. INCREASE IN MID LEVEL MOISTURE THEN MAY SPARK A FEW
SHOWERS...WITH BETTER CHANCES COMING AFTER MIDNIGHT AS FRONT MAKES
SOUTHEAST PUSH. RAIN CHANCES CONTINUE THROUGH THE DAY FRIDAY AS
FRONT SAGS SOUTHEAST...BUT EXITING MID LEVEL JET MAX AND ASSOCIATED
LIFT MAY PROHIBIT WIDESPREAD RAINFALL DURING THE DAY. LINGERING
SHOWERS ARE POSSIBLE FRIDAY NIGHT AS FRONT SINKS SOUTH OF THE CWA.
THEN ON SATURDAY...A SECONDARY FRONTAL BOUNDARY DROPPING SOUTH FROM
THE NORTHERN PLAINS MAY SPARK A FEW SHOWERS UNDER COOL AIR ALOFT.
HAVE INSERTED ISOLATED SHOWERS ON SATURDAY FOR THIS.

TEMPERATURES ON FRIDAY SHOULD BE ABOUT 15 DEGREES COOLER THAN
THURSDAY AS CLOUDS...PRECIP AND NORTHERLY WINDS INVADE. MAYBE A FEW
DEGREES COOLER ON SATURDAY...BUT SOME SUNSHINE WILL HELP TEMPS WARM
INTO THE UPPER 70S OR LOWER 80S. MUCH COOLER TEMPS EXPECTED SUNDAY
AFTER SECONDARY COLD PUSH WORKS THROUGH THE AREA SATURDAY NIGHT.
HAVE HIGHS IN THE 70S SUNDAY. MUCH OF THE SAME INTO THE MIDDLE OF
NEXT WEEK WITH LOWS IN THE 50S AND HIGHS IN THE 70S FOR THE MOST
PART.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS ARE EXPECTED THRU THE TAF PD AS SKIES REMAIN MOSTLY
CLEAR. WINDS WILL REMAIN LIGHT OUT OF THE SOUTH TO SOUTHEAST.

BK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 31, 4:15 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED AUG 31 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY AS
A COLD FRONT CROSSES THE REGION.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG MOST OF THE MISSOURI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Knox

When
September 1, 12:00 AM CST to September 21, 12:00 AM CST
Where
Knox County, 20.44 mi WNW of Verdel to 1.69 mi N of Crofton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.981, -98.539

Flooding along the Missouri River, which worsened over the area during June and July, persisted into August before moderating late in that month and in September. Record releases due to heavy rain and mountain snow melt above Ft. Randal Dam brought the widespread flooding along the river. In Knox county at its height the flooding closed Highway 12 between Verdel and Niobrara and the highway east of Niobrara and also closed Highway 14/37 north of Niobrara. However, the highways had reopened by early September. Earlier the flooding had forced the evacuation of 50 to 60 residences including the Lazy River Acres area between Niobrara and Verdel.

Flood, Cedar

When
September 1, 12:00 AM CST to September 18, 12:00 PM CST
Where
Cedar County, 1.52 mi WNW of Aten to 6.94 mi SE of St Helena
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.812, -97.495

Flooding along the Missouri River, which had gradually worsened over the area during June and July, started improving in August and basically ended by mid September. The flooding was caused by record releases out of Gavins Point Dam which reached around 160,000 cfs by the end of June. These releases were cut way back in late August and even more by mid September due to decreased inflows into the river system. A few seasonal or permanent homes were threatened by the flood waters, but in general the flooding was confined to low areas and farmland along the river.

Flood, Douglas

When
September 1, 12:00 AM CST to September 12, 12:00 PM CST
Where
Douglas County, 5.42 mi N of (3no)north Omaha Arp to 1.3 mi NNE of East Omaha
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
41.447, -96.000

Flooding along the Missouri River in Douglas county, which had gradually worsened during June and July, started moderating in late August as releases from Gavins Point Dam were reduced. The river finally dropped below flood stage around Sept. 12th, although releases were slowed for several weeks in mid September to keep levees from sloughing off from too fast of a water drop. So although river levels had dropped below flood stage at Omaha by mid month, they were still high enough so that some minor overflows continued for much of September across a few of the normally flooded areas near the river. Earlier in the summer the river at Omaha had crested around 36 feet and had closed several parks, boating accesses, and recreational areas. Low areas around downtown on the river side of the federal levee were also flooded. By the end of August Omaha's tab for the flood fight had totaled $10 million, this was in addition to levee damage and money Eppley spent for flood control.

Flood, Sarpy

When
September 1, 12:00 AM CST to September 12, 12:00 PM CST
Where
Sarpy County, 1.5 mi N of Avery to 0.46 mi ENE of Avery
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.191, -95.935

Flooding along the Missouri River in Sarpy county gradually worsened during June and moderate flooding persisted into late August before releases from Gavins Point Dam began dropping. Initially the high releases and flooding was due to snow melt and heavy rain, but persistent heavy rain events above Sioux City as the summer wore on kept the reservoirs full and releases high. The river near Omaha climbed to around its 29 foot flood stage late in May and rose steadily through June reaching around 36 feet toward the end of the month. The river fell slightly during the first week of July but continued around 35 feet through much July before falling to around 34 feet over the first half of August. By the first of September the river near Omaha had fallen to around 31 feet as decreased releases from Gavins Point allowed the river to fall into the minor flood category. The river finally dropped below flood stage around Sept. 12th, although releases were slowed for several weeks in mid September to keep levees from sloughing off from too fast of a water drop. So although river levels had dropped below flood stage at Omaha by mid month, they were still high enough so that some minor overflows continued for much of September across a few of the normally flooded areas near the river. Earlier in the summer flooding in Sarpy county spread into at least one park causing its closure and boating and other recreational areas were also closed because of flooding. During the height of the flooding a section of the rail track that Amtrak used had to be closed to allow for its use as a levee.

Flood, Cass

When
September 1, 12:00 AM CST to September 27, 12:00 PM CST
Where
Cass County, 2.53 mi N of Plattsmouth to 1.95 mi NNE of Plattsmouth
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.057, -95.900

Flooding along the Missouri River in Cass county which had gradually worsened during June and remained in a major or moderate flood category until late August, finally started letting up from late August into September as record releases from Gavins Point Dam were greatly reduced after mid August. At Plattsmouth the Missouri River reached a crest a little over 36 feet by the end of June, flood stage is 26 feet, remained at very high levels in July and August before dropping to around 30 feet by the first of September. Stepped decreases in reservoir releases allowed the river to finally fall below flood stage at Plattsmouth late in September. At its worst, the high water flooded farmland along with a few roads and recreation areas, including a road to the Plattsmouth water treatment plant. Some businesses and homes were also flooded, and most of the 210 dwellings around Lake Waconda in the area were evacuated.

Flood, Otoe

When
September 1, 12:00 AM CST to September 28, 2:00 AM CST
Where
Otoe County, 8.09 mi N of Nebraska City Arpt to 3.68 mi NNE of Nebraska City Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.787, -95.880

Flooding along the Missouri River gradually worsened during June and early July as record releases from Gavins Point Dam brought widespread flooding along the river. The river at Nebraska City, which climbed above its 18 foot flood stage in mid April, eventually reached a record crest of around 28 feet by the end of June before falling several feet in July as downstream levees were breached and widened. River values steadily dropped during September as upstream releases were lowered substantially and by the end of the month the river had fallen below flood stage at Nebraska City. During the height of the flooding in Otoe county, farmland, roads and recreation areas near the river flooded as did some cabins and a grain elevator near Nebraska City. Flood waters crossed Highway 2 in Fremont county Iowa prompting its closure on both sides of the river. Highway 2 remained closed into late October due to damage that occurred earlier in the summer even though river levels fell enough so that they no longer covered the road.

Flood, Nemaha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nemaha County, 3 mi NNW of Peru to 1.02 mi NNE of Peru
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.520, -95.751

Flooding along the Missouri River gradually worsened over Nemaha county during June as record releases from Gavins Point Dam and periodic heavy rains brought widespread flooding along the river. The river at Brownville started June around 39 feet, flood stage is 33 feet. The river gradually climbed to a record crest around 45 feet by the end of that month before falling as downstream levees were breached and widened by flooding. Moderate flooding persisted through July and into late August before the river fell even more due to decreased releases from upstream reservoirs. However, minor flooding persisted through September and into early October. At the peak of the flooding Highway 136 in Missouri, and the access road to a nuclear power plant were under water along with recreation areas and farmland along the river. The flooding of Highway 136 prompted the closure of the Brownville, Nebraska bridge over the Missouri River. Over 8,000 acres were covered in flood waters during the peak of the flooding in early summer.

Flood, Richardson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Richardson County, 2.31 mi N of Barada to 1.35 mi ENE of Barada
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.253, -95.581

Flooding along the Missouri River gradually worsened during June as record releases from Gavins Point Dam brought widespread flooding along the river. The river at Rulo rose to a record crest around 27 feet by the end of the June before falling slightly as levees were breached and widened by the flood waters. Flood stage is 17 feet. Although river levels steadily fell after mid August as upstream reservoirs reduced releases, moderate flooding persisted into early September. As releases decreased even further during September, river levels fell even more and at Rulo they were just a foot or so above flood stage by the end of September. At the height of the flooding, farmland along the river was flooded, along with roads, cabins, recreation areas and a few businesses. Highway 159 in Holt county Missouri flooded by the middle of the June prompting the closure of the Rulo, Nebraska bridge over the Missouri River for the summer.

Flood, Washington

When
September 1, 1:00 AM CST to September 13, 9:00 AM CST
Where
Washington County, 7.22 mi NNE of Blair Arpt to 1.88 mi NNE of Blair Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.682, -96.141

Flooding along the Missouri River which worsened across Washington county in June and July started improving in late August and the river near Blair finally dropped below its 26.5 foot flood stage in the morning of Sept. 13th. The river near Blair reached a crest of a little over 32 feet during the last week or so of June. In Washington county the flooding especially hit the Fort Calhoun area hard where at least 60 homes or cabins were flooded or cutoff by flood waters. At least 200 residences in the county were evacuated leaving at least 500 people displaced. This prompted the city to open the high school up for flood victims. Blair spent $500,000 to build up a levee surrounding its water treatment plant which held through June. The Ft. Calhoun Nuclear power plant was in refueling shut-down when the flooding started in April and because of the high waters remained shut-down through the summer as flood waters surrounded the plant prompting emergency sand bagging. In addition, recreation areas and roads along the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335161, 335173, 335546, 335563, 335565, 337370, 337371, 337372, 335542.